Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 77, NWS Pittsburgh, PA

July 4, 2003Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 4, 2003, 7:12 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2003, 7:12 PM EDT (23:12 UTC)
Expired
Jul 4, 2003, 10:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 042313
FFWPBZ
PAC129-050215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
712 PM EDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 1015 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY   
  RAINFALL NEAR LATROBE WHICH WILL CAUSE FLOODING OF STREAMS AND        
  CREEKS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...CALUMET-NORVELT...
  DELMONT...DERRY...LAWSON HEIGHTS...LIGONIER...MANOR...NEW
  STANTON...SOUTH GREENSBURG AND SOUTHWEST GREENSBURG...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 050112
FFSPBZ
PAC051-129-050215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
910 PM EDT FRI JUL 4 2003


THE FLASH FLOOD WARNINGS THAT WERE IN EFFECT FOR WESTMORELAND AND 
FAYETTE COUNTIES IN PENNSYLVANIA...HAVE BEEN CANCELED. THE HEAVY 
RAINS HAVE MOVED SOUTHEAST AND DIMINISHED.
$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 5:05 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 4, 5:05 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT FRI JUL 4 2003

ZONE FORECAST UPDATED TO EXPAND FLOOD WATCH TO THE MASON-DIXON LINE
IN PENNSYLVANIA AND ALSO ADJOINING OHIO AND WEST VIRGINIA COUNTIES
ON THE OHIO RIVER.

EAST-WEST BAND OF STORMS MOVING SOUTH AT 20 KNOTS...WILL MERGE WITH
NORTH-SOUTH BAND OF STORMS MOVING EAST OF 40 KNOTS. THIS MERGER WILL
ENHANCE HIGH WINDS AND HEAVY RAIN WITH THE THUNDERSTORMS. MERGER OF
THUNDERSTORMS CAN AFFECT THE PITTSBURGH AND WASHINGTON AREAS UNTIL
7-730 PM...AND THE GREENSBURG AND UNIONTOWN AREAS BETWEEN 630-830PM.
...GIORDANO

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM EXTREME EAST.
PA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM..
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM NORTHERN PANHANDLE.

LAG
Hazardous weather outlook, Jul 4, 5:50 AM EDT, 13 hours 22 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031150-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT
ACROSS THE NORTHERN HALF OF WESTERN PENNSYLVANIA...MAINLY
NORTH OF PITTSBURGH...AND IN NORTHERN PORTIONS OF EAST CENTRAL
OHIO FROM COSHOCTON TO CARROLLTON TO EAST PALESTINE.
THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...MAINLY SOUTH OF INTERSTATE 80 IN WESTERN PENNSYLVANIA...AND FOR
ALL OF EAST CENTRAL OHIO...EXTREME NORTHERN WEST VIRGINIA AND GARRETT
COUNTY MARYLAND. AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
DAMAGING WINDS AND HEAVY RAIN.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION AGAIN
TUESDAY AS A COLD FRONT MOVES INTO THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FOR TONIGHT.

In the hours before

Special weather statement, Jul 4, 5:23 PM EDT, 1 hour 49 minutes before
MDZ001-OHZ050-059-069-PAZ021>023-029>032-WVZ001>004-012-021>023-041-
042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 PM EDT FRI JUL 4 2003

...THUNDERSTORMS MOVING ACROSS THE REGION...

THUNDERSTORMS ARE MOVING ACROSS EAST CENTRAL OHIO THIS EVENING AND WILL
AFFECT THE REGION OVER THE NEXT TWO TO THREE HOURS. THESE STORMS HAVE
HAD A HISTORY OF PRODUCING HEAVY RAINFALL...HAIL...DAMAGING WINDS...AND
FLOODING.

IF YOUR HOLIDAY PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE BE PREPARED
FOR RAPIDLY DETERIORATING CONDITIONS.  IN ADDITION TO HEAVY RAINFALL
WHICH MAY APPROACH ONE TO ONE-AND-A-HALF INCHES IN AN HOURS
TIME...GUSTY WINDS TO 35 MPH...DANGEROUS LIGHTNING...AND HAIL ARE ALSO
POSSIBLE. IF THREATENING WEATHER APPROACHES...MOVE TO A STURDY BUILDING
WITHOUT DELAY. BE ESPECIALLY CAREFUL IF YOU ARE DRIVING AS THERE MAY BE
PONDING OF WATER ON THE ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE REPORT THESE CONDITIONS
BY CALLING 1-877-633-6772.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 4, 5:38 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
538 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    WALHONDING                OH   WIND DAMAGE
07/04/03   COSHOCTON                      LARGE TREES DOWNREPORTED
                                          BY EMERGENCY MANAGEMENT

0519 PM    SALEM                     OH   WIND DAMAGE
07/04/03   COLUMBIANA                     TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0515 PM    MALVERN                   OHIO   WIND DAMAGE
07/04/03   CARROLL                        TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT
Local storm report, Jul 4, 5:46 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
546 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    HANOVERTON                OH   WIND DAMAGE
07/04/03   COLUMBIANA                     TREES DOWN IN HANOVERTON.
                                          PONDING OF WATER ON
                                          INTERSECTION OF ROUTE 30
                                          AND ROUTE 9. POWERLINES
                                          DOWN 1.5 MILES NORTH OF
                                          HANOVERTON ON ROUTE 9.

0537 PM    HANOVERTON                OH   WIND DAMAGE
07/04/03   COLUMBIANA                     TREES DOWN IN HANOVERTON.
                                          PONDING OF WATER AT
                                          INTERSECTION OF ROUTES 30
                                          AND 9. POWERLINES DOWN 1.5
                                          MILES NORTH OF HANOVERTON
                                          ON ROUTE 9 REPORTED BY
                                          SKYWARN SPOTTERS.
Local storm report, Jul 4, 6:01 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
601 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    2 N CAMBRIDGE             OH   WIND DAMAGE
07/04/03   GUERNSEY                       LARGE TREE DOWN ON OLD
                                          21REPORTED BY EMERGENCY
                                          MANAGEMENT

0546 PM    TAPPAN LAKE               OH   WIND DAMAGE
07/04/03   HARRISON                       LARGE TREE DOWN REPORTED
                                          BY LAW ENFORCEMENT
Local storm report, Jul 4, 6:15 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
615 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0604 PM    HOPEWELL                  PA   58 MPH TSTM WIND GUST
07/04/03   BEAVER                         SKYWARN SPOTTERS REPORTED
                                          NUMEROUS TREE LIMBS DOWN.

0606 PM    NEW BRIGHTON              PA    MPH TSTM WIND GUST
07/04/03   BEAVER                         TREES DOWN ON ELMBROOK
                                          ROAD REPORTED BY PUBLIC.
Local storm report, Jul 4, 6:28 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
628 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    MORNING SIDE              PA   1.00 INCH HAIL
07/04/03   ALLEGHENY                      REPORTED BY EMERGENCY
                                          MANAGEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:32 PM EDTSevere Thunderstorm WarningPBZFayette58 min
Jul 4, 1:13 PM EDTSevere Thunderstorm WarningPBZGreene62 min
Jul 4, 1:57 PM EDTSevere Thunderstorm WarningPBZMercer63 min
Jul 4, 2:53 PM EDTSevere Thunderstorm WarningPBZMercer67 min
Jul 4, 3:18 PM EDTSevere Thunderstorm WarningPBZButler57 min
Jul 4, 3:33 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 4, 3:34 PM EDTSevere Thunderstorm WarningPBZLawrence56 min
Jul 4, 4:10 PM EDTFlash Flood WarningPBZLawrence3 hr
Jul 4, 4:11 PM EDTSevere Thunderstorm WarningPBZButler64 min
Jul 4, 4:32 PM EDTFlash Flood WarningPBZButler3 hr
Jul 4, 5:21 PM EDTSevere Thunderstorm WarningPBZBeaver54 min
Jul 4, 5:53 PM EDTSevere Thunderstorm WarningPBZAllegheny67 min
Jul 4, 6:07 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jul 4, 6:17 PM EDTSevere Thunderstorm WarningPBZWashington58 min
Jul 4, 6:27 PM EDTSevere Thunderstorm WarningPBZWestmoreland63 min
Jul 4, 6:49 PM EDTSevere Thunderstorm WarningPBZFayette56 min
Jul 4, 7:19 PM EDTFlash Flood WarningPBZFayette3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.